Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What are the side effects of using meth ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2008
Answered : 662 Questions
I have used meth for five years. and my heart rate at times is around 120 and sometimes it skips. Should I go to hospital when this happens?
Posted Fri, 27 Apr 2012 in Drug Abuse
Answered by Dr. Puneet Maheshwari 2 hours later

Thanks for the query,

The normal heart rate is 72 per minute, more than this is known as tachycardia. There are many types of tachycardia - Ventricular tachycardia, Sinus tachycardia, Supraventricular tachycardia, etc.

1. Sinus tachycardia - The common cause of tachycardia is sinus in origin. The body has several feedback mechanisms to maintain adequate blood flow and blood pressure. If blood pressure decreases, the heart beats faster in an attempt to raise it. This is called reflex tachycardia. This can happen in response to a decrease in blood volume (through dehydration or bleeding), or an unexpected change in blood flow.

The most common cause of the latter is orthostatic hypotension (also called postural hypotension). Fever, hyperventilation and severe infections can also cause tachycardia, due to increase in metabolic demands.

2. Ventricular tachycardia - Ventricular tachycardia is a potentially life-threatening cardiac arrhythmia that originates in the ventricles. It is usually a regular, wide complex tachycardia with a rate between 120 and 250 beats per minute.

What you will have to do now-

'Consult a physician immediately and get an ECG done'. It will be confirmatory, whether there is some organic cause or it is just a sinus tachycardia.

Medical treatment depends on the cause and type of the tachycardia. Sinus tachycardias usually do not require treatment other than therapy for the underlying cause, if any.

A supraventricular paroxysmal tachycardia may respond to certain simple maneuvers that your physician will explain to you. This may involve holding one's breath for a minute, bathing the face in cold water, or massaging the carotid artery in the neck. In other cases, medication may be prescribed to slow the heartbeat on a continual basis.

If tachycardia is severe, or arises from the ventricle, immediate injectable medication or electric shock (electroconversion) may be required to stimulate the heart to return to a normal rate. In rare, severe and resistant cases of ventricular tachycardias, a defibrillation device (AICD, similar to a pacemaker) may be implanted surgically to help maintain a normal heart rhythm. ( BUT IT IS NOT YOUR CASE.).

Hope this will help you. If there any further queries, I will be available to address them.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor